Louisiana, 2021

Tropical Storm and Storm Surge in Louisiana, June 18 to 19, 2021

June 18 to 19, 2021 · NWS LIX · 15 events in 10 counties and zones

A tropical wave meandered in the Bay of Campeche for a few days in mid June before slowly tracking northeastward towards the Louisiana coastline. It actually didn't attain tropical storm status until after it made landfall in Terrebonne Parish on the early morning of June 19th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A tropical wave meandered in the Bay of Campeche for a few days in mid June before slowly tracking northeastward towards the Louisiana coastline. It actually didn't attain tropical storm status until after it made landfall in Terrebonne Parish on the early morning of June 19th. The generally weaker nature of the storm meant that wind and surge were the lesser of impacts. However, a band of very heavy rainfall developed on the east side of the storm and brought several inches to upwards of one foot of rain from the eastern side of New Orleans metro to St. Tammany Parish. Peak wind gusts across the region barely reached tropical storm strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 18, 5:56 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 18, 5:56 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
656 PM CDT Fri Jun 18 2021

.EVENING UPDATE...

&&

.PREV DISCUSSION... /issued 526 PM CDT Fri Jun 18 2021/

SHORT TERM...

Tropical system over the northern gulf will continue to track
northward making landfall later tonight south of Houma...near
Port Fourchon as a weak tropical system. The system remains
elongated with the primary convection remaining to the right of
center. The main threat with this system will continue to be heavy
rainfall primarily east of Lake Pontchartrain. Additional
rainfall amounts of 2 to 3 inches between I-55 and the Pearl River
basin with an additional 4 to 8 inches over coastal MS possible
through Saturday. Winds could gust up to near tropical storm force
especially south of I-10 as the tropical low moves inland
tonight. Another threat will be isolated rapid spin up weak
tornadoes with friction from land as the circulation moves
farther inland. Pw values have increased to 2.22 inches at LIX as
of the 18Z sounding. The bulk of the rainfall is expected to come
to an end over southeast Louisiana by midnight tonight as dry
slotting is expected to occur on the back side of the system.
Heavy rainfall threat shifts to coastal MS overnight tonight and
could continue through Saturday midday as the heaviest convection
expected to remain well east of the center. Remnant low will
slowly move inland Saturday through south Mississippi bringing the
heaviest rainfall into GA and AL by Saturday evening. A dryer
trend expected on Saturday as the back side of the low will
provide some minor subsidence along with 588 upper level ridging
over northern LA. Saturday through Sunday a stalled weak warm
frontal boundary over the area will keep POPS in the forecast as
the low continues to lift out to the northeast. However...given
some mid level dryer air...convection expected to be scattered
over the weekend. The main concern over the weekend will be given
the boundary...moderate PW values and low convective temperatures
any breaks in cloud cover temperatures could heat up into the mid
to upper 80s. Strong showers and storms that do develop from
heating have the potential to bring heavy rainfall.

LONG TERM...
Sunday night into Monday a deep long wave trough will drop down
from the upper midwest into the Missouri Valley. An elongated low
pressure system over the northern gulf along an associated
frontal boundary over the mid south will keep high rain chances
into the forecast through midweek. Deep trough sets up over the
Ohio and TN valleys by Tuesday with northwest flow pattern over
the forecast area. We will have to monitor the increase risk for
severe storms early next week given the cool pool dominated
pattern. Uncertainty lies beyond Tuesday as models have backed off
on front clearing through the area. Models now indicating front
stalling to our north and eventually washing out over the
southeastern USA and northern Gulf coast with upper level ridging
bringing dryer conditions by late next week.

.AVIATION...00Z

Periods of +RA from tropical system will bring terminals down to
IFR conditions at times. Otherwise...MVFR condtions will prevail
in between the heavier showers. CIGS will continue to remain below
2000 feet along with reduced VIS from heavier bands overnight.
Winds will gust at times over 30 especially at NEW, GPT and MSY.
Conditions will improve to VFR after 3Z for termainals except GPT
where +RA is possible to continue through 15Z Saturday.

MARINE...

Tropical storm conditions will be the early issue, but even after
the system departs, expect hazardous conditions to continue. Small
Craft Advisories and/or Small Craft Exercise Caution headlines may
be necessary into Tuesday before conditions relax.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  85  72  90 /  80  80  40  50
BTR  73  88  75  90 /  70  60  30  50
ASD  74  86  76  89 /  90  80  60  60
MSY  76  89  78  89 /  90  70  50  60
GPT  75  85  76  88 / 100  80  70  60
PQL  73  84  74  87 / 100  80  80  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ049-050-056>061-063>070-072-
     075>078.

     Coastal Flood Warning until 7 PM CDT Saturday for LAZ064-066>070-
     076-078.

     Flash Flood Watch through Sunday morning for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 7 PM CDT Saturday for LAZ049-050-
     058-060-061-072-075-077.

     Wind Advisory until 1 PM CDT Saturday for LAZ036-037-039-046>048-
     071.

GM...Tropical Storm Warning for GMZ530-532-534-536-538-550-552-555-
     557-570-572-575-577.

MS...Tropical Storm Warning for MSZ080>082.

     Coastal Flood Warning until 7 PM CDT Saturday for MSZ080>082.

     Flash Flood Watch through Sunday morning for MSZ068>071-077-
     080>082.

     Wind Advisory until 1 PM CDT Saturday for MSZ069>071-077.

GM...Tropical Storm Warning for GMZ532-534-536-538-550-552-555-557-
     570-572-575-577.

&&

In the hours before

Special weather statement, Jun 18, 7:45 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 PM CDT Fri Jun 18 2021

LAZ070-190215-
Lower St. Bernard-
845 PM CDT Fri Jun 18 2021

...A WATERSPOUT WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL ST.
BERNARD PARISH...

At 842 PM CDT, a waterspout likely moving onshore across coastal
southeastern St. Bernard Parish was located 11 miles southeast of
Shell Beach, or 18 miles northeast of Port Sulphur, moving north at
35 mph.

Waterspouts and winds in excess of 40 to 50 mph will be possible.

Locations impacted include...
Shell Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2969 8963 2975 8961 2975 8965 2987 8969
      2987 8962 2990 8959 2987 8953 2973 8949
      2971 8952 2969 8951 2968 8956 2972 8952
      2973 8950 2975 8955 2972 8955 2972 8957
      2976 8958 2974 8961 2971 8958 2967 8959
TIME...MOT...LOC 0142Z 167DEG 32KT 2974 8957

KLG
Special weather statement, Jun 18, 8:02 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
902 PM CDT Fri Jun 18 2021

LAZ070-190230-
Lower St. Bernard-
902 PM CDT Fri Jun 18 2021

...SHOWERS CAPABLE OF PRODUCING WATERSPOUTS WILL BE POSSIBLE ACROSS
PORTIONS OF CENTRAL ST. BERNARD PARISH...

At 900 PM CDT, areas of heavy showers likely producing waterespouts
were located 10 miles east of Shell Beach, or 27 miles east of
Chalmette, moving northwest at 45 mph.

Waterspouts and winds in excess of 40 to 50 mph will be possible
over rural areas of northeastern St.Bernard Parish.

LAT...LON 2985 8932 2982 8931 2986 8935 2982 8942
      2983 8936 2982 8937 2976 8927 2980 8946
      2974 8944 2977 8947 2973 8949 2990 8960
      2999 8958 3008 8949 3003 8940 2998 8946
      2996 8938 2989 8937 2988 8925
TIME...MOT...LOC 0200Z 148DEG 39KT 2990 8950

KLG
Special weather statement, Jun 18, 8:32 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
932 PM CDT Fri Jun 18 2021

LAZ070-190245-
Lower St. Bernard-
932 PM CDT Fri Jun 18 2021

...A SHOWER CAPABLE OF PRODUCING A WATERSPOUT WILL AFFECT NORTH
CENTRAL ST. BERNARD PARISH...

At 931 PM CDT, a shower likely producing a strong waterspout was
located 12 miles northeast of Shell Beach, or 22 miles south of
Waveland, moving northwest at 40 mph.

Waterspouts and winds in excess of 40 mph are possible before
crossing into Lake Borgne shortly.

This storm will remain over mainly rural areas of north central St.
Bernard Parish.

LAT...LON 2993 8950 3000 8957 3001 8956 3003 8950
      2995 8947
TIME...MOT...LOC 0231Z 151DEG 36KT 2998 8951

KLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 tropical storm, 3 flash flood, 3 storm surge/tide. Local standard time, as filed.

Flash Flood, St. Tammany

When
June 18, 10:30 PM CST
Where
St. Tammany County, 1.38 mi ENE of Oaklawn to 1.19 mi ENE of Oaklawn
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Public
Coordinates
30.310, -89.900

A member of the public reported street flooding leading to multiple vehicles stalling and being stranded.

Flash Flood, St. Tammany

When
June 18, 10:31 PM CST
Where
St. Tammany County, 0.69 mi S of North Slidell to 2.76 mi SSE of Mc Clane City
Cause
Heavy Rain / Tropical System
Reported by
Fire Department/Rescue
Coordinates
30.290, -89.780

Local fire department reported extensive street flooding in neighborhoods off Gause and Fremaux Boulevards.

Flash Flood, St. Tammany

When
June 18, 11:13 PM CST
Where
St. Tammany County, 2.63 mi E of North Slidell to 4.37 mi NE of Mc Clane City
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
30.299, -89.736

A member of the public reported numerous impassible streets and high water on the east side of Slidell.

Tropical Storm, Lower Jefferson

When
June 19, 6:00 AM CST
Where
Lower Jefferson forecast zone
Reported by
Emergency Manager

A few tropical storm force gusts of 40 to 50 mph were measured across the parish, but no significant impacts were reported. Based on gauge data, inundation of around 1 ft likely affected portions of Grand isle.

Tropical Storm, Upper Jefferson

When
June 19, 6:00 AM CST
Where
Upper Jefferson forecast zone
Reported by
Emergency Manager

A few tropical storm force gusts of 40 to 50 mph were measured across the parish, but no significant impacts were reported.

Tropical Storm, Eastern Orleans Parish

When
June 19, 6:00 AM CST
Where
Eastern Orleans Parish forecast zone
Reported by
Emergency Manager
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

A few tropical storm force gusts were measured across the parish, but no significant impacts were reported. In far eastern portions of the parish, 4 to 6 inches of rain fell over the course of around 4 to 6 hours, and gauge data indicates inundation of up to 1 ft likely occurred in some of the lowest lying areas.

Tropical Storm, Western Orleans Parish

When
June 19, 6:00 AM CST
Where
Western Orleans Parish forecast zone
Reported by
Emergency Manager
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

A few tropical storm force gusts were measured across the parish, but no significant impacts were reported.

Tropical Storm, Lower Plaquemines

When
June 19, 6:00 AM CST
Where
Lower Plaquemines forecast zone
Reported by
Emergency Manager

A few tropical storm force gusts were measured across the parish, but no significant impacts were reported.

Storm Surge/Tide, Lower Plaquemines

When
June 19, 6:00 AM CST
Where
Lower Plaquemines forecast zone
Reported by
Emergency Manager

Based on gauge data, storm surge inundation of 1 to 2 feet likely occurred in low lying areas outside of the federal levee system.

Tropical Storm, Upper Plaquemines

When
June 19, 6:00 AM CST
Where
Upper Plaquemines forecast zone
Reported by
Emergency Manager

A few tropical storm force gusts were measured across the parish, but no significant impacts were reported.

Storm Surge/Tide, Upper St. Bernard

When
June 19, 6:00 AM CST
Where
Upper St. Bernard forecast zone
Reported by
Emergency Manager
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Based on gauge data, storm surge inundation of 1 to 3 feet likely occurred in areas outside of the federal levee system, with the greatest impacts around the Shell Beach area.

Tropical Storm, Upper St. Bernard

When
June 19, 6:00 AM CST
Where
Upper St. Bernard forecast zone
Reported by
Emergency Manager
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

A few tropical storm force gusts were measured across the parish, but no significant impacts were reported.

Tropical Storm, Lower St. Bernard

When
June 19, 6:00 AM CST
Where
Lower St. Bernard forecast zone
Reported by
Emergency Manager
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

A few tropical storm force gusts were measured across the parish, but no significant impacts were reported.

Tropical Storm, Southeast St. Tammany Parish

When
June 19, 6:00 AM CST
Where
Southeast St. Tammany Parish forecast zone
Reported by
Emergency Manager
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

A band of persistent rainfall led to 8 to 10 inches of rain with localized higher amounts across the southeastern portion of the parish, mostly in a four-hour period. The highest rainfall total measured in the parish was 10.23 inches 5 miles east of Slidell. This rainfall led to flash flooding across much of Slidell. Dozens of roads were closed due to high water and over 200 homes were affected with at least 100 suffering at least minor flood damage, and a few taking on as much as 1 to 2 feet of water. The hardest hit areas were generally along French Branch from the Whisperwood subdivision through the Lake Village and Willowood subdivisions. Several high water rescues were conducted in the hardest hit areas. The flash flooding may have been exacerbated by elevated water in the lower reaches of the Pearl River due to storm surge which prevented some of the rain water from draining. Tropical storm force gusts led to minor wind damage in the form of scattered tree branches down and a few power outages.

Storm Surge/Tide, Southeast St. Tammany Parish

When
June 19, 6:00 AM CST
Where
Southeast St. Tammany Parish forecast zone
Reported by
Emergency Manager
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

Tide gauges on the southeast side of Slidell registered a 1 to 3 ft rise due to storm surge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, June 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 968079, 968082, 968085, 969019, 969020, 969026, 969028, 969029, 969030, 969031, 969032, 969033, 969034, 969036, 969037.